Pennsylvania, 2008

Flash Flood and Damaging Winds in Pennsylvania, July 23, 2008

July 23, 2008 · NWS PBZ · 3 events in 3 counties and zones

Scattered severe thunderstorms and isolated flash flooding occurred along a stalled frontal boundary across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms and isolated flash flooding occurred along a stalled frontal boundary across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 9:10 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 9:10 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...WITH SHOWERS DIMINISHING.
HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY...BRINGING DRY AND
SEASONABLY COOL CONDITIONS. THE NEXT FRONTAL SYSTEM WILL IMPACT THE
AREA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SURFACE COLD FRONT IS CROSSING EASTERN OH/NW PA CURRENTLY...WITH
SHOWERS EXITING THE EASTERN RIDGES...AND THE PARENT UPPER LOW NUDGING
EAST ACROSS THE GREAT LAKES. FOR THIS AFTN...RESIDUAL INSTABILITY TO
THE EAST OF THE COLD FRONT COULD RESULT IN REDEVELOPMENT OF
SHWRS/TSTMS ACROSS THE RIDGES...SO WILL KEEP POPS SCATTERED EAST
OF PITTSBURGH THIS AFTN/EVENING. TO THE NORTH...A WAVE ROTATING
AROUND THE UPPER LOW COULD PROVIDE ENOUGH LIFT/INSTABILITY TO
GENERATE A FEW SHWRS/TSTMS NORTH OF PITTSBURGH THIS AFTN/EARLY
EVENING. FROM PITTSBURGH SOUTH AND WEST...EXPECT LITTLE IF ANY
PRECIP. PRECIP WILL GRADUALLY DIMINISH FOR ALL AREAS TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BRING DRY WEATHER FOR THURSDAY INTO THURSDAY
NIGHT WITH NEAR NORMAL TEMPERATURES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT BRINGING
THE NEXT FRONTAL BOUNDARY ACROSS THE REGION SATURDAY...WITH
PERHAPS A SECONDARY COLD FRONT FOR SUNDAY. WILL KEEP CHANCE POPS
FOR SAT/SUN. SOME DIFFERENCES FOR EARLY NEXT WEEK...WITH THE GFS
SHOWING YET ANOTHER WAVE CROSSING THE AREA...AND THE ECMWF SHOWING
THE FEATURE DEPARTING TO THE SOUTH. WILL KEEP MINIMAL RESIDUAL
CHANCES FOR MONDAY...WITH DRY CONDITIONS FOR TUESDAY. NEAR NORMAL
TEMPERATURES WILL PREVAIL FOR THE LONG TERM.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS ARE EXITING THE RIDGES...WITH LOW CLOUDS AND MVFR/IFR
PERSISTING BEHIND THE PRECIP SHIELD. CONDITIONS WILL IMPROVE TO
VFR FOR MOST AREAS THIS AFTN AS THE COLD FRONT CROSSES THE REGION.

LOW PRESSURE SYSTEM WILL PUSH SLOWLY EASTWARD LATER TODAY AND VFR
CONDITIONS SHOULD PREVAIL TONIGHT THROUGH FRIDAY AS ATMOSPHERE DRIES
OUT. PATCHY EARLY MORNING FOG COULD CAUSE VISIBILITY RESTRICTIONS.

ANOTHER FRONT WILL MOVE INTO THE UPPER OHIO VALLEY SATURDAY AND
SUNDAY RAISING THE CHANCES OF SHOWERS AND THUNDERSTORMS AND POSSIBLE
MVFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 23, 4:04 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT WED JUL 23 2008

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-240915-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-MARION-
MONONGALIA-PRESTON-TUCKER-
504 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING THUNDERTORM WINDS AND A CHANCE OF
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-
240915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
504 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 8:11 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT WED JUL 23 2008

MDZ001-WVZ023-041-231530-
GARRETT-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
911 AM EDT WED JUL 23 2008

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO CROSS
PRESTON...GARRETT...AND TUCKER COUNTIES FOR THE REMAINDER OF THIS
MORNING. ADDITIONAL RAINFALL OF ONE HALF TO LOCALLY ONE INCH IS
POSSIBLE. TRAVELERS SHOULD BE ALERT FOR RAPID REDUCTIONS IN
VISIBILITY...AND FOR PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 10:48 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT WED JUL 23 2008

PAZ014-015-021-022-029>032-WVZ003-004-012-231700-
BUTLER-CLARION-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-OHIO-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...BUTLER...ZELIENOPLE...CLARION...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE
1148 AM EDT WED JUL 23 2008

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE EAST AT 20
MPH EXTENDING FROM ARMSTRONG COUNTY PENNSYLVANIA SOUTH TO WETZEL
COUNTY WEST VIRGINIA...INCLUDING THE PITTSBURGH METRO AREA. EXPECT
BRIEF HEAVY RAIN...WIND GUSTS TO 30 MPH...AND OCCASIONAL LIGHTNING
STRIKES.
Special weather statement, Jul 23, 10:59 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT WED JUL 23 2008

PAZ014-015-021-022-029>032-WVZ003-004-012-231700-
BUTLER-CLARION-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-OHIO-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...BUTLER...ZELIENOPLE...CLARION...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE
1159 AM EDT WED JUL 23 2008

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 20 MPH
EXTENDING FROM ARMSTRONG COUNTY PENNSYLVANIA SOUTH TO WETZEL COUNTY
WEST VIRGINIA...INCLUDING THE PITTSBURGH METRO AREA. EXPECT BRIEF
HEAVY RAIN...WIND GUSTS TO 40 MPH...AND PEA SIZED HAIL.
Special weather statement, Jul 23, 12:03 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT WED JUL 23 2008

PAZ015-016-021>023-029>032-WVZ012-022-231815-
CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-WETZEL-MONONGALIA-
INCLUDING THE CITIES OF...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...NEW MARTINSVILLE...
MORGANTOWN
103 PM EDT WED JUL 23 2008

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 20 MPH
EXTENDING FROM JEFFERSON COUNTY PENNSYLVANIA SOUTH TO WETZEL COUNTY
WEST VIRGINIA. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH AND DIME SIZED HAIL. RAINFALL OF ONE HALF TO
ONE INCH IS LIKELY WITH THESE STORMS...PRODUCING SIGNIFICANT
PONDING OF WATER ON ROADWAYS.

The radar

The Pittsburgh radar (KPBZ), 39 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 23, 12:24 PM EST to 2:00 PM EST
Where
Allegheny County, 0.95 mi WSW of Pitcairn to 0.77 mi WSW of Pitcairn
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.395, -79.797

Emergency management reported flash flooding along RT 130/the Tri-Boro highway extending from the Springhill Bridge to Patton ST. Numerous roads closed.

Thunderstorm Wind, Indiana

When
July 23, 1:15 PM EST
Where
Indiana County, 2.81 mi S of Penn Run
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.580, -79.010

A trained spotter reported several trees down at Yellow Creek State Park.

Thunderstorm Wind, Jefferson

When
July 23, 1:18 PM EST
Where
Jefferson County, 2.14 mi SSW of Big Run
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.940, -78.880

Emergency management reported trees down south of Big Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126176, 126177, 126179.